Texas, 2007

Tornadoes and Flash Flooding in Texas, May 31, 2007

May 31, 2007 · NWS LUB · 20 events in 8 counties and zones

An active round of severe thunderstorms impacted the South Plains during the late afternoon and evening hours of the 31st. Thunderstorms initiated along a dryline over the western South Plains during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
$200,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An active round of severe thunderstorms impacted the South Plains during the late afternoon and evening hours of the 31st. Thunderstorms initiated along a dryline over the western South Plains during the late afternoon hours. Convective modes were mixed between multicell clusters and isolated supercell storms. A cluster of severe storms over southeastern Hale County and western Floyd County produced very large hail, at least two tornadoes and flash flooding. One supercell storm additionally affected portions of western Hale County with very large hail up to the size of baseballs.

More scattered convection initiated during the evening hours and moved east across the South Plains region. Several storms produced damaging thunderstorm winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 2:25 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 2:25 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT THU MAY 31 2007

.SHORT TERM...
ATTENTION CONTINUES TO BE FOCUSED ON A POTENTIALLY TWO PRONGED
SEVERE WEATHER THREAT. THE FIRST AREA OF CONCERN IS IN REFERENCE TO
THE INCREASING CONVECTIVE TRENDS OVER THE HIGHER TERRAIN OF EASTERN
NEW MEXICO AND WEST TEXAS. CURRENT ANALYSIS INDICATES STRONG
INSTABILITY FROM THE NEW MEXICO PLAINS EASTWARD OVER THE EXTREME
SOUTHERN FA...JUST SOUTH OF AN APPARENT DIFFUSE SURFACE BOUNDARY.
ALTHOUGH A PRONOUNCED WIND SHIFT DOES NOT EXIST WITH THIS
BOUNDARY...IT IS EVIDENT AS A STRONG INSTABILITY GRADIENT AND IS
SEEN IN THE CU FIELD/VIS IMAGERY. INFLUENCES OF DIFFERENTIAL HEATING
LIKELY EXIST ALONG THE BOUNDARY SOUTH OF TODAY/S PERSISTENT CLOUD
COVER OVER THE SOUTH PLAINS. WEAK FORCING/ASCENT WILL OVERSPREAD
AREAS TO OUR SOUTHWEST BY EARLY EVENING...AS SEEN IN CURRENT MID
CLOUD/VAPOR ENHANCEMENT. THUS IT IS PLAUSIBLE THAT CONVECTION
INITIATING OVER NEW MEXICO WILL SPREAD EASTWARD TOWARD THE WESTERN
SOUTH PLAINS...WHERE STRONG INSTABILITY AND INCREASING SHEAR WILL
CO-EXIST...ESPECIALLY AROUND/AFTER SUNSET. A FEW SUPERCELLS SEEM
POSSIBLE GIVEN THE INCREASING WIND FIELDS...AND EXPECT SEVERE
THREATS WILL INCLUDE VERY LARGE HAIL...AND PERHAPS A FEW BRIEF
TORNADOES.

A SECONDARY AND PERHAPS SIGNIFICANT SEVERE THREAT IS EXPECTED TO
MATERIALIZE LATER IN THE EVENING/AFTER MIDNIGHT WHEN A MATURE MCS
WILL PROPAGATE SOUTHEASTWARD THROUGH THE PANHANDLE/WESTERN OKLAHOMA
IN PROXIMITY TO THE NORTHEASTERN ZONES. CONVECTIVE MODE WILL LIKELY
FAVOR DAMAGING WINDS WITH THIS ACTIVITY.

HAVE MADE SOME MODIFICATIONS TO THE SENSIBLE WEATHER GRIDS FOR
FRIDAY AFTERNOON AS MODELS INDICATE A POSSIBLE TRIPLE POINT NEAR THE
NORTHERN ZONES. STORM CHANCES WILL AGAIN BE WITH US...WITH A
CONDITIONAL RISK OF SEVERE WEATHER.

.LONG TERM...
MODELS IN GOOD AGREEMENT THROUGH AROUND WEDNESDAY WITH UPPER LOW
MEANDERING AROUND THE NORTHERN PLAINS FRIDAY TO SLOWLY MOVE ACROSS
THE UPPER MID WEST OVER THE WEEKEND...AND TOWARD THE GREAT LAKES
REGION BY THE BEGINNING OF THE NEXT WORKWEEK. UPPER RIDGE TO BUILD
OVER THE WESTERN CONUS...MOVING INTO THE CONTINENTAL DIVIDE ON
MONDAY...THEN BEGINNING TO FLATTEN AS IT MOVES INTO THE LEE OF THE
ROCKIES AND A STRONG SHORTWAVE MOVES INTO THE PACIFIC NORTHWEST.
MODELS DIFFER ON HANDLING OF SHORTWAVE OVER THE PACIFIC NORTHWEST
WITH ECMWF AND CANADIAN DIGGING A SLIGHTLY NEGATIVE TILTED TROFF
INTO THE CENTRAL ROCKIES BY LATE WEDNESDAY. GFS AND NOGAPS HAVE
SHORTWAVE MOVING ALONG THE CANADIAN BORDER WITH A NEAR ZONAL
FLOW ACROSS THE REGION WEDNESDAY AND THURSDAY.

COLD FRONT EXPECTED TO MOVE INTO THE PANHANDLE BY LATE FRIDAY
AFTERNOON WITH DRY LINE OVER THE WESTERN SOUTH PLAINS AND TRIPLE
POINT VICINITY OF CLOVIS NEW MEXICO. THESE FEATURES TO ACT AS
FOCUS FOR THUNDERSTORM DEVELOPMENT WITH POSSIBLE MCS MOVING
SOUTHEAST ACROSS THE REGION DURING THE NIGHT. THERE MAY STILL BE
ONGOING PRECIPITATION OVER MY SOUTHEAST ZONES SATURDAY MORNING
FRONT TO REMAIN QUASI-STATIONARY OVER THE FORECAST AREA ON
SATURDAY BEFORE SLIDING SOUTH INTO THE PERMIAN BASIN ON SUNDAY.
THUS CONTINUED CHANCE POPS FOR SATURDAY AND SATURDAY NIGHT AND
WITH NORTHWEST FLOW ALOFT AGAIN FOR SUNDAY AND MONDAY AFTERNOONS
AND NIGHTS AS GFS INDICATES THUNDERSTORMS DEVELOPING IN HIGHER
TERRAIN OF NEW MEXICO MOVING SOUTHEAST ACROSS THE REGION. LEE
SIDE TROFF EXPECTED TO DEVELOP NEAR THE TEXAS NEW MEXICO BORDER
NEXT TUESDAY INTO THURSDAY WITH TEMPERATURES CLIMBING TO ABOVE
NORMAL.

&&

.AVIATION...
MODELS CONTINUE TO INDICATE THAT THE CURRENT CLEAR SKIES AT KLBB
WILL GIVE WAY TO INCREASING LOW CLOUDS OVERNIGHT. SOME UNCERTAINTY
REMAINS WITH THE TIMING OF SAID ONSET...BUT SCATTERED CUMULUS CLOUDS
WILL LIKELY OVERSPREAD THE TERMINAL LATE THIS AFTERNOON...WITH A
TREND TOWARD LOWER CEILINGS AFTER 03Z. BEST POTENTIAL FOR MVFR/IFR
CIGS WILL BE DURING THE 10Z TO 14Z TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  85  58  82  56 /  40  40  40  20  30
TULIA         58  83  58  80  59 /  50  40  50  20  30
PLAINVIEW     61  84  60  81  61 /  40  20  50  20  30
LEVELLAND     63  86  61  82  61 /  40  20  30  20  20
LUBBOCK       66  86  62  82  63 /  40  20  40  20  20
BROWNFIELD    65  86  63  83  62 /  40  20  30  20  20
CHILDRESS     67  84  65  81  64 /  60  30  50  20  30
SPUR          66  86  64  82  64 /  40  20  50  20  30
ASPERMONT     69  87  65  84  66 /  50  20  50  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/08/20
Hazardous weather outlook, May 31, 11:52 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1252 PM CDT THU MAY 31 2007

TXZ021>044-011800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1252 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FROM LATE THIS
AFTERNOON THROUGH TONIGHT OVER THE SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF NEW
MEXICO AND MOVE THROUGH THE AREA DURING THE EVENING AND OVERNIGHT
HOURS. ADDITIONALLY...CONVERGENCE ALONG THE EDGE OF THE CAPROCK
AND A RETREATING ALBEIT SUBTLE FRONT MAY BE ENOUGH TO INITIATE
THUNDERSTORMS ACROSS THE SOUTH PLAINS AND ROLLING PLAINS BY LATE
AFTERNOON...ALTHOUGH A STRONG CAP IN PLACE MAY LIMIT THIS DEVELOPMENT.

MODERATE LOW TO MID LEVEL WIND SHEAR COMBINED WITH A VERY MOIST AND
UNSTABLE AIRMASS WILL CREATE A FAVORABLE ENVIRONMENT FOR SUPERCELL
THUNDERSTORMS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS WITH ANY DISCRETE CELLS...THOUGH AN ISOLATE TORNADO IS ALSO
POSSIBLE. THEN...THE THREAT WILL TRANSITION TOWARD DAMAGING WINDS
OVERNIGHT AS THE STORMS MERGE INTO A LINE OR COMPLEX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATE FRIDAY
AFTERNOON AND EVENING ACROSS THE SOUTHERN PANHANDLE AS ANOTHER
COLD FRONT MOVES INTO THIS AREA. OTHER STORMS MAY DEVELOP ACROSS
EASTERN NEW MEXICO DURING THE AFTERNOON AND MOVE TOWARD THE AREA
OVERNIGHT. SUFFICIENT WIND SHEAR AND INSTABILITY MAY RESULT IN
SOME STORMS BECOMING SEVERE WITH LARGE HAIL THE PRIMARY THREAT. IF
THE STORMS DEVELOP INTO A LARGE COMPLEX DURING THE
EVENING...DAMAGING WINDS MAY ALSO OCCUR.

CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN OF NEW MEXICO LATE SATURDAY AND AGAIN LATE SUNDAY. WITH
NORTHWEST FLOW ALOFT...THE STORMS WOULD MOVE INTO THE AREA MAINLY
DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH THE
EVENING AND OVERNIGHT HOURS.

In the hours before

Special weather statement, May 31, 4:01 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
501 PM CDT THU MAY 31 2007

TXZ027-028-312230-
BAILEY TX-LAMB TX-
501 PM CDT THU MAY 31 2007

...STRONG THUNDERSTORM ACROSS LAMB AND BAILEY COUNTIES...

AT 457 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN ENOCHS AND BULA...OR ABOUT 15 MILES
NORTHEAST OF MORTON...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 31, 4:28 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT THU MAY 31 2007

TXZ027-028-034-312315-
BAILEY TX-LAMB TX-HOCKLEY TX-
528 PM CDT THU MAY 31 2007

...STRONG THUNDERSTORM ACROSS HOCKLEY...LAMB AND BAILEY COUNTIES...

AT 527 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS NEAR AND WEST OF LITTLEFIELD...SUDAN...
AND NORTHWEST OF LEVELLAND.  THE STORMS ARE MOVING NORTHEAST AT 20
MPH AND HAVE HAVE THE POTENTIAL TO BECOME SEVERE.

A TORNADO WATCH IS IN EFFECT.

The radar

The Lubbock radar (KLBB), 81 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Lamb

When
May 31, 4:41 PM CST to 5:17 PM CST
Where
Lamb County, Sudan to 3 mi ESE of Springlake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.070, -102.530

Storm spotters reported large hail up to the size of ping-pong balls along a swath from Sudan to U.S. Highway 70 just east of Springlake.

Hail, Hale

When
May 31, 5:22 PM CST
Where
Hale County, 1.5 mi E of Cotton Center
Measured
0.88 in hail
Reported by
Public
Coordinates
34.000, -101.974

Nickel size hail was reported just east of Cotton Center on Farm to Market Road 37.

Hail, Swisher

When
May 31, 5:45 PM CST
Where
Swisher County, 3 mi S of Tulia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.487, -101.770

Golf ball size hail was reported by the Tulia Police Department south of Tulia on Interstate 27.

Hail, Hale

When
May 31, 6:10 PM CST to 7:22 PM CST
Where
Hale County, 6 mi NW of Petersburg to Petersburg
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
33.931, -101.674

There were multiple reports of large hail ranging in size from quarters to golf balls in and around Petersburg as a cluster of severe thunderstorms impacted southeastern Hale County. Hail reportedly covered the ground in Petersburg. Local agricultural agents reported some crop damage in the area.

Hail, Hale

When
May 31, 7:15 PM CST to 7:35 PM CST
Where
Hale County, 1 mi S of Cotton Center to 5 mi E of Cotton Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.986, -102.000

Skywarn spotters reported penny size hail from Farm to Market Road 179 south of Cotton Center to east of town. This hail was associated with a supercell thunderstorm that moved east across western and central Hale county. Additional reports indicated very large hail along the swath.

Tornado, Hale

When
May 31, 7:18 PM CST to 7:19 PM CST
Where
Hale County, 2 mi S of Petersburg to 1.5 mi S of Petersburg
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
33.841, -101.600

Local fire department officials reported a brief tornado just south of Petersburg. The tornado remained in rural areas and did not result in any damage.

Hail, Floyd

When
May 31, 7:18 PM CST to 8:26 PM CST
Where
Floyd County, 13 mi SW of Floydada to Floydada
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.847, -101.490

Numerous reports of large hail up to the size of half dollars were received as a cluster of severe thunderstorms moved east out of Hale County over western and central Floyd County.

Hail, Floyd

When
May 31, 7:18 PM CST to 7:19 PM CST
Where
Floyd County, 12 mi SW of Floydada
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
33.857, -101.478

Floyd County emergency management officials reported very large hail that briefly fell up to the size of tennis balls near the intersection of Farm to Market Roads 54 and 378. No damage was reported.

Tornado, Floyd

When
May 31, 7:27 PM CST to 7:28 PM CST
Where
Floyd County, 15 mi SW of Floydada to 14.75 mi SW of Floydada
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
33.827, -101.515

The Ralls Fire Department reported a brief tornado in extreme southwestern Floyd County as a supercell storm moved eastward from the Petersburg area. The tornado was brief and remained in open fields.

Hail, Hale

When
May 31, 7:30 PM CST
Where
Hale County, 3 mi E of Cotton Center
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
34.000, -101.948

Law enforcement officials reported baseball size hail east of Cotton Center on Farm to Market Road 37. No damage was reported.

Thunderstorm Wind, Yoakum

When
May 31, 7:30 PM CST to 7:40 PM CST
Where
Yoakum County, 3 mi N of Plains to 12 mi NE of Plains
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
33.223, -102.830

Newspaper articles reported damaging thunderstorm winds up to 70 miles per hour across northern Yoakum County. The worst damage was reported near Farm to Market Road 1780 where a number of irrigation systems and utility poles were damaged.

Thunderstorm Wind, Hale

When
May 31, 7:35 PM CST
Where
Hale County, Cotton Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.000, -102.000

The public estimated a thunderstorm wind gust up to 60 miles per hour in Cotton Center. No damage was reported.

Hail, Yoakum

When
May 31, 7:45 PM CST to 8:02 PM CST
Where
Yoakum County, 2 mi W of Plains to 3 mi ESE of Bronco
Measured
1 in hail
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
33.180, -102.865

Law enforcement reported large hail up to the size of quarters between Bronco and Plains. Reports indicated severe damage to cotton crops east of Bronco.

Hail, Lamb

When
May 31, 7:45 PM CST
Where
Lamb County, 3 mi N of Spade
Measured
1.75 in hail
Reported by
Public
Coordinates
33.963, -102.150

The public reported golf ball size hail just north of Spade.

Flash Flood, Floyd

When
May 31, 8:10 PM CST to 11:30 PM CST
Where
Floyd County, 15 mi SW of Floydada to Floydada
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.827, -101.515

Many reports of flash flooding were received from near the Hale and Floyd County line northeastward to Floydada. Many secondary roads were inundated by flowing flood waters including Farm to Market Road 54. In Floydada, a playa lake on the south side of the city flooded and caused high water to threaten a number of mobile homes and two businesses. High water also flowed over Highway 62 south of the city.

Flash Flood, Hale

When
May 31, 8:10 PM CST to 11:00 PM CST
Where
Hale County, 1 mi E of Petersburg to 2 mi E of Petersburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.870, -101.583

Skywarn spotters reported flash flooding that resulted in flowing water over Farm to Market Road 54 east of Petersburg.

Thunderstorm Wind, Terry

When
May 31, 8:25 PM CST
Where
Terry County, Tokio
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.180, -102.580

Law enforcement officials reported that thunderstorm winds downed several utility poles in Tokio.

Thunderstorm Wind, Motley

When
May 31, 9:25 PM CST
Where
Motley County, 3 mi N of Roaring Spgs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.943, -100.850

The Texas Tech University West Texas Mesonet recorded a thunderstorm wind gust of 59 miles per hour near Roaring Springs. No damage was reported.

Thunderstorm Wind, Cottle

When
May 31, 10:10 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.918, -100.423

The Texas Tech University West Texas Mesonet site near Paducah recorded a thunderstorm wind gust to 60 miles per hour.

Hail, Cottle

When
May 31, 10:15 PM CST
Where
Cottle County, 2 mi SW of Paducah to 2 mi WSW of Paducah
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.000, -100.325

The Paducah fire department reported nickel size hail just southwest of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34879, 34880, 34881, 34882, 34883, 34884, 34885, 34886, 34887, 34896, 34898, 34888, 34889, 34895, 34892, 34893, 34897, 34890, 34894, 34891.